Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Cardiology | Family Medicine | Geriatrics | Internal Medicine | Nephrology | Pharmacy | Journal

Back to Journal Articles

New Fibrate Use Ups Serum Creatinine Levels in Elderly

Last Updated: April 17, 2012.

 

Increase in hospitalizations for elevated serum creatinine levels; more nephrologist consults

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
For elderly adults, new fibric acid derivative (fibrate) use is associated with an increase in serum creatinine levels, in hospitalizations for these levels, and in nephrologist consultations, according to a study published in the April 17 issue of the Annals of Internal Medicine.

TUESDAY, April 17 (HealthDay News) -- For elderly adults, new fibric acid derivative (fibrate) use is associated with an increase in serum creatinine levels, in hospitalizations for these levels, and in nephrologist consultations, according to a study published in the April 17 issue of the Annals of Internal Medicine.

Ying Y. Zhao, M.D., from the Yale University School of Medicine in New Haven, Conn., and colleagues conducted a population-based cohort study to assess renal outcomes for 19,072 new fibrate users, compared with 61,831 new ezetimibe users, aged 66 years or older. Outcomes were assessed within 90 days of receiving a new prescription for a fibrate or ezetimibe.

The researchers found that fibrate users were significantly more likely to be hospitalized for an increase in serum creatinine level compared with ezetimibe users (adjusted odds ratio [OR], 2.4). They were also more likely to consult a nephrologist (adjusted OR, 1.3; 95 percent confidence interval, 1.0 to 1.6). The risk of all-cause mortality or receiving dialysis for severe acute kidney injury was similar between the groups. In a subpopulation of 220 fibrate users and 890 ezetimibe users, 9.1 and 0.3 percent, respectively, had a 50 percent or greater increase in serum creatinine levels (OR, 29.6). Fibrate patients with chronic kidney disease experienced increased risks.

"New fibrate use in elderly adults was associated with an increase in serum creatinine level and a small 90-day absolute increase in hospitalizations and nephrologist consultations," the authors write. "The mechanism and clinical significance of the increase in serum creatinine level with fibrates is unclear."

The authors used the Drug Product and Therapeutic Class Database from Brogan Inc.

Abstract
Full Text (subscription or payment may be required)

Copyright © 2012 HealthDay. All rights reserved.


Previous: Rate Down But Unintentional Injury Still Top Cause of Death Next: Testosterone Ups Exercise Capacity in Heart Failure

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.